Missouri, 2004

Heat in Missouri, July 10 to 13, 2004

July 10 to 13, 2004 · NWS PAH · 11 events in 11 counties and zones

Several days of unusually high heat and humidity during the middle of July caused some health concerns. Daily high temperatures were in the lower to mid 90's from the 10th to the 13th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several days of unusually high heat and humidity during the middle of July caused some health concerns. Daily high temperatures were in the lower to mid 90's from the 10th to the 13th. At Cape Girardeau, the highest temperature was 96 degrees on the 13th. The highest heat index value was 110 degrees on the 13th. The Red Cross opened a shelter for people to use as a cooling center. Area hospitals reported only 4 heat-related illnesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 1:35 AM CST, 9 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 1:35 AM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CDT SAT JUL 10 2004

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE THUNDERSTORM CHANCES OVER THE NEXT
SEVERAL DAYS. RADAR AND SATELLITE SHOW THAT CONVECTION FROM EARLIER
THIS EVENING HAS DISSIPATED. EARLIER THINKING WAS THAT IT FIRED ON
AN OUTFLOW BOUNDARY THAT MOVED SOUTH FROM CENTRAL ILLINOIS.

MODELS IN DECENT AGREEMENT WITH OVERALL SYNOPTIC PATTERN THROUGH THE
UPCOMING WEEKEND INTO EARLY NEXT WEEK. CURRENT LULL BETWEEN TWO H50
HIGHS...OVER SW U.S. AND SE U.S....WILL SHIFT SLIGHTLY WEST...
ALLOWING SE U.S. HIGH TO BUILD FURTHER WEST AND NORTH. WHILE BEST
CHANCES FOR CONVECTION WILL REMAIN TO THE WEST AND NORTH OF THE
FORECAST AREA WITH BEST UPPER LEVEL SUPPORT...ENOUGH MOISTURE AND
INSTABILITY WILL LINGER AND THAT MAY ALLOW FOR ISOLATED DIURNAL
THUNDERSTORMS. STILL BELIEVE MOST OF THE AREA WILL REMAIN DRY
THOUGH. HAVE MADE ONLY MINOR ADJUSTMENTS TO THE GRIDS.

ALONG WITH HIGH PRESSURE...HEAT WILL ALSO BUILD IN WITH DAYTIME
HIGHS NUDGING INTO THE LOWER 90S INTO NEXT WEEK. WITH DEWPOINTS IN
THE 70S...SHOULD SEE HEAT INDICES APPROACHING 100 DURING THE
AFTERNOON. MAV/MET IN GOOD AGREEMENT WITH EACH OTHER AND WITH GOING
GRIDS. PLAN NO MAJOR CHANGES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

ML
Hazardous weather outlook, Jul 10, 3:10 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CDT SAT JUL 10 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
410 AM CDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY...MONDAY...
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Bollinger

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
Bollinger forecast zone
Reported by
NEWSPAPER
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heat, Butler

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
Butler forecast zone
Reported by
NEWSPAPER
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Cape Girardeau

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
Cape Girardeau forecast zone
Injuries
4 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heat, Carter

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
Carter forecast zone
Reported by
NEWSPAPER
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Mississippi

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
Mississippi forecast zone
Reported by
NEWSPAPER
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Heat, New Madrid

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
New Madrid forecast zone
Reported by
NEWSPAPER
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Perry

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
Perry forecast zone
Reported by
NEWSPAPER
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Heat, Ripley

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
Ripley forecast zone
Reported by
NEWSPAPER
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Scott

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
Scott forecast zone
Reported by
NEWSPAPER
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heat, Stoddard

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
Stoddard forecast zone
Reported by
NEWSPAPER
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 10, 11:00 AM CST to July 13, 7:00 PM CST
Where
Wayne forecast zone
Reported by
NEWSPAPER
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410603, 5410604, 5410605, 5410606, 5410607, 5410686, 5410687, 5410688, 5410689, 5410690, 5410691.